It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board

Long Term Side Effects of Drugs


Post New Thread   Closed Thread
LinkBack Thread Tools Search this Thread
Old 06-04-2003, 11:36 AM   #1
lidia09
Veteran
(female)
 
Join Date: May 2003
Location: uk
Posts: 317
lidia09 HB User
Cool Long Term Side Effects of Drugs

Hi Everybody
Anybody done any research into the long term side effects of asthma medication? I've been prescribed so many different inhalers, tablets & injections over the space of around 35 years. For a while I had regular intravenous hydrocortisone & aminophylline (stopped using in UK now apparently - feels like your brain is about to come through your ears when they inject it!), phyllocontin tablets for years, lots of short courses of prednisolone, all kinds of steroid & bronchodilator inhalers & now reasonably well controlled on Seretide which I think may be the same thing as Advair in the US. I sometimes wonder what kind of long term effects all these drugs could be having on my body. Any thoughts gratefully received.

Lidia

 
Sponsors Lightbulb
   
Old 06-09-2003, 09:32 AM   #2
rach923
Senior Member
 
Join Date: Apr 2003
Location: PA, United States
Posts: 215
rach923 HB User
Post

maybe this is a biased opinion, b/c i'm on alot of meds myself, but i don't think all your switching meds is anything to worry about...all these people lately who get all hyped up about medicating are just overreactive. your body is MUCH better at cleasing "poisons" out of your system than one might suppose...for instance, one day i took a phenergan tablet b/c i was have GI probs and they were seeing if it helped, and i had such a terrible reaction...i had aweful vertigo, nausea, headache, mind was real "fuzzy", and i shook really bad, almost like a full-body tremor...very scary...six hours later i was marching around at field band practice

this is a totally un-proven opinion of mine, but i believe that if the med isn't causing any problems now, then the future isn't a huge thing to worry about...i mean, when they talk about organ damage, usually those people get really ill and get damage fairly quickly...its not like, taking a med for 20 years, and then, boom! all of a sudden, liver damage...must be the drug...no way! thats not how it works...i do know of someone who almost died b/c her body was shutting down, and they thought she was gonna die, cause she had a reaction to some OTC drug...but she'd always had trouble tolerating that drug, so it wasn't just a spur of the moment thing...

bottom line, if it made you feel better, or if it makes you feel better now, and your not reacting to it...chances are that the problem being treated with that med is more dangerous than any other rare side effets that might occur. even if the med was just a pathway to finding a pill that worked, don't worry about it...humans are equipped with excellent cleansing systems...hope this helps make you feel better!

rach
__________________
Thought This Might Be of Use...Since Alot of Others Have It:
Updated on 6/18/02

August 1999: diagnosed with GERD and IBS...put on zantac, then aciphex
Spring 2000: diagnosed with TMJ...have lower splint
September 2000: hospitalized for failure to thrive due to malnutrition and dehydration; fed with ng tube for 3 months, put on prilosec
2001-02: developed chronic sinusitis/rhinitis from NG tube, put on nasonex and allegra
January 2002: switched GI's, diagnosed with hiatal hernia, switched to nexium, added peppermint oil, put on bentyl PRN for pain, zoloft for nausa
March 2003: IBS getting worse, switched PRN bentyl to BID levbid ER
May 2003: diagnosed with asthma from GERD, put on advair and singulair, albuterol PRN
May 2003: back pain and limited mobility, caused by 2002 car accident and dance injury, unidentified
April-June 2003: minor ear irritation and hearing problems, and extra sinus swelling, unidentified
May-June 2003: heartburn recurring even with meds!- GI put me on 40mg Pepcid Rx in the morning and at bedtime...Seems to be holding over till August...
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

July: chest x-ray came back, found mild thoracic scoliosis, and small "heart shadowing", EKG results are coming...

 
Old 06-10-2003, 04:23 PM   #3
wrin
Senior Veteran
(female)
 
Join Date: Sep 2001
Location: Edmonton, AB, Canada
Posts: 2,459
wrin HB User
Post

The thing that'll screw you up most is the withdrawal from the steroids. Second on that list is the aminophylline, but like you said, they're a little leery about using it now -- justifiably, considering an overdose means some nasty cardiac side-effects.

Theophylline (aminophylline) will not screw you up if you're taking a proper dose.

Prednisone and hydrocortisone and other assorted steroids will only screw you up if the withdrawal is quick and crashing, or if you've been on oral prednisone for a long period of time (think like, 20 years.)

Otherwise, there's practically nothing to worry about. If you were going to react badly to one of these drugs, you'd have reacted already, and the drugs they're using nowadays are safer than the ones used in the past.

 
Old 06-11-2003, 11:44 AM   #4
lidia09
Veteran
(female)
 
Join Date: May 2003
Location: uk
Posts: 317
lidia09 HB User
Cool

Thank you Rach & Wrin. Quite encouraging by all accounts. I'm not surprised about the possible cardiac effects of aminophylline, it's a truly awful feeling to have it injected, especially by someone who does it too quickly! Last time I had it was around 16 years ago but will never forget! Thanks again for replying.
Best wishes.
Lidia


 
Old 06-12-2003, 06:09 PM   #5
wrin
Senior Veteran
(female)
 
Join Date: Sep 2001
Location: Edmonton, AB, Canada
Posts: 2,459
wrin HB User
Post

Theophylline is chemically related to caffeine. It's a different sort of stimulant -- a Xanthine as opposed to a catecholamine, like epinephrine or Ventolin.

They're supposed to work in the same way but the jury is out on their exact method of action, as I understand.

Side effects from Theophylline often includes cardiac side-effects (in the way of funny little beats, PVCs and things like that), tremor, rapid heartbeat, and at excessive doses, even seizures.

It has been referred to as "the poison of asthmatics".

Altogether not one of the safest drugs out there, but it still has its place in difficult-to-control asthma and COPD.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Long term side-effects jimmy07 ADD / ADHD 0 09-30-2008 04:46 PM
VERY NERVOUS - Klonopin doesn't work! Need long term solution joebloggs2 Anxiety 1 01-27-2008 02:38 PM
Long term effects of Pain killers Bictwin Pain Management 3 03-25-2006 03:49 PM
Long-term statin use - is it worth it? andyhoff High Cholesterol 25 12-04-2005 12:49 PM
Long-term effects of Adderall mikilyn ADD / ADHD 29 02-23-2005 10:21 AM
SSRIs, long term use? howard678 Anxiety 12 12-08-2004 08:57 PM
Concerta & long term use Tailwags ADD / ADHD 2 11-13-2004 11:02 PM
long term adderall usage and dosage bannberry ADD / ADHD 1 12-07-2003 02:05 PM
Check this out! (long) painintheneck2 Pain Management 0 08-02-2003 07:29 PM




Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:27 AM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!